Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 52, NWS Wilmington, OH

June 23, 2017Highland County, Pike County, Ross County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 23, 2017, 4:31 PM EDT for Highland County, Pike County, Ross County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 4:31 PM EDT (20:31 UTC)
Expired
Jun 23, 2017, 7:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Highland County, OH, Pike County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 65 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS51 KILN 232031
FFWILN
OHC071-131-141-232330-
/O.NEW.KILN.FF.W.0052.170623T2031Z-170623T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
431 PM EDT FRI JUN 23 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northern Pike County in southwestern Ohio...
  Southeastern Highland County in southwestern Ohio...
  Southern Ross County in southwestern Ohio...

* Until 730 PM EDT.

* At 430 PM EDT, radar indicated that heavy rain had fallen across
  the warned area. 1 to 3 inches of rain have fallen.
  Heavy rain continues to fall with another 1 to 2 inches possible.
  Runoff from this excessive rainfall will cause flash flooding to
  occur.

* Some locations that will experience flooding include...
  Chillicothe, Hillsboro, Waverly, Marshall, Bainbridge, Pike Lake,
  Kincaid Springs, Belfast, Rocky Fork Point, Highland Holiday,
  Cynthiana, New Market, Londonderry, Sinking Spring, Pike County
  Airport, Mooresville, Omega, Knockemstiff, Massieville and
  Berrysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3917 8277 3916 8279 3902 8361 3902 8371
      3918 8366 3940 8275

$$

Binau
1 follow-up statement
442 
WGUS71 KILN 232325
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
725 PM EDT FRI JUN 23 2017

OHC071-131-141-232334-
/O.EXP.KILN.FF.W.0052.000000T0000Z-170623T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike OH-Highland OH-Ross OH-
725 PM EDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING FOR NORTHERN PIKE...SOUTHEASTERN HIGHLAND
AND SOUTHERN ROSS COUNTIES WILL EXPIRE AT 730 PM EDT...

The threat for flash flooding has ended. However, lingering high 
water from the recent heavy rainfall will continue to be an issue 
this evening. Please heed all road closure signs.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3917 8277 3916 8279 3902 8361 3902 8371
      3918 8366 3940 8275

$$

Hickman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:50 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 23, 3:50 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
350 PM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front will drop southeast across the area this evening
and will interact with the moisture from the remnants of
Tropical Storm Cindy. This will produce periods of heavy rain
this afternoon into tonight. Behind the system, temperatures
will drop below normal for the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue across the central parts of
the CWA this afternoon with a surface cold front currently
located near Fort Wayne, IN. Tropical Depression Cindy was
centered over western Kentucky and is forecasted to eject
northeast this evening. Latest runs of the ARW, NMM have the
center of Cindy tracking just south of Lewis county KY. The
latest 18z KILN forecast sounding also showed a PWAT of 2.22".
Even though this does not break the daily record it is near the
max value.

Showers and thunderstorms will likely continue and slowly sag
southwards this afternoon. This is in part to the extremely high
moisture and the approaching RRQ from the upper level trough
axis. Due to the mentioned above have continued the Flash Flood
Watch as is for the entire area. It should also be noted that
across our southwestern zones rain has yet to occur allowing the
atmosphere to destabilize. ML Cape values of 1000 J/kg with
effective shear of ~40kts will allow for some storms to become
severe. Damaging winds and isolated tornadoes will be the
primary threat.

Finally the upper level trough axis will push directly
overhead. As this occurs a surface cold front will move through
the area around 10pm. The surface cold front will then clear the
area early Saturday morning. Right behind the cold front winds
will pickup briefly as strong CAA moves in.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Saturday surface high pressure over the midwest
will slowly nudge into the area with PWATs plummeting from 2.22"
to less than 0.80" by Saturday evening. During the day Saturday
some high res models are indicating some pop up showers possible
but looking at forecast soundings shows that there will likely
not be enough moisture for this. Overall have kept precipitation
out of the forecast for Saturday. High temperatures Saturday
will be in the mid to upper 70s with dewpoints falling off into
the upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mean mid level trof over the Great Lakes with surface high pressure
nosing into the Ohio Valley this weekend. A few showers or
thunderstorms will be possible across the north during the afternoon
Sunday. Cool temperatures look to be 5 to 10 degrees below normal
with highs on Sunday from the lower 70s north to the upper 70s far
south.

Mean trof becomes more amplified over the area, so a contd threat of
showers or thunderstorms will be continued Monday. Cool temperatures
to continue with Mondays highs expected to be in the lower 70s.

Warm front to develop over the Great Lakes with southerly flow
increasing. Temperatures will continue to moderate with highs
Thursday in the lower and middle 80s.

The ECMWF and Canadian solns bringing a progressive system through
the Great Lakes Thursday, while the GFS holds off pcpn.  With an
increase in moisture have allowed for a slight chance of a
thunderstorm but confidence is not high in this chance.

Models solns sharpen up mid level trof over the eastern Great Lakes
which may lead to a few showers or thunderstorms over the
northeastern counties. Rather cool readings to continue Tuesday
with highs generally in the mid 70s.

Surface high pressure slide east with southerly low level developing
on its back side at midweek. Expect dry conditions with a warming
trend. Temperatures will be closer to normal with highs on Wednesday
in the lower 80s.

Westerly flow aloft with surface wave tracking through the northern
Great Lakes. This will allow an associated surface front to drop
south into the southern Great Lakes and stall out. Have limited
pops to chance category with the highest pops northwest Thursday. On
the warm side of this system, expect temperatures to reach highs  in
the lower and middle 80s Thursday.

Another progressive wave and associated frontal boundary expected to
approach from the west increasing thunderstorm chances Friday into
Friday night. Model solution strength and timing differences exist
regarding this system. Due to this spread, uncertainty
increases.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A band of showers with some embedded thunder are currently
located along a KDAY to KCMH line. A secondary batch of showers
have formed just to the south with coverage expected to continue
into the afternoon. This secondary batch has had a little more
instability to work with and therefore some gusty winds will be
possible. A surface cold front was also currently located in
northwestern Indiana. Tropical Depression Cindy will also
continue to push northeast and bring a second batch of rain
which should be mainly south of the TAF sites.

During the day today most of the TAF sites will be MVFR with
restrictions to VLIFR in heavier cells. Later this evening the
front will slowly sag southeast pushing the rain southeast with
it.

Overnight tonight skies will slowly clear from the northwest as
the cold front pushes through. Guidance is hinting at some
lower visbilities Saturday morning as skies clear, but with
dropping dewpoints have decided to leave this mention out.
Saturday afternoon weak CAA overhead and ~20kt low level jet
will allow for some wind gusts in the TAFs. The GFS and NAM
forecast soundings are indicating around 20kts possible via
momentum transfer.

OUTLOOK...Intermittent MVFR ceilings possible Saturday through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch until 2 AM EDT Saturday for KYZ089>100.
IN...Flash Flood Watch until 2 AM EDT Saturday for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...AR
AVIATION...Haines
Hazardous weather outlook, Jun 23, 3:54 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Fri Jun 23 2017

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ042>046-051>056-060>062-
070-071-077-242000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
354 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, storms this afternoon ahead of the cold front have the
potential to become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

KYZ096>100-OHZ063>065-072>074-078>082-088-242000-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-
Scioto-
354 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flood threat, there is a chance of severe
thunderstorms this afternoon. The main threat will be strong
straight line winds, but an isolated tornado can not be rule out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

OHZ026-034-035-242000-
Hardin-Mercer-Auglaize-
354 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Periods of heavy rain today could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

In the hours before

Local storm report, Jun 23, 2:19 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 NE BEAVERCREEK        39.76N 84.02W
06/23/2017  M2.20 INCH       GREENE             OH   COCORAHS

            RAINFALL SINCE 7 AM.

&&

JGIBSON
Local storm report, Jun 23, 3:35 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      3 SW LEESBURG           39.32N 83.59W
06/23/2017                   HIGHLAND           OH   PUBLIC

            FLOWING WATER REPORTED OVER SEVERAL LOCATIONS ALONG 72 N
            BETWEEN SAMANTHA AND HIGHLAND. ROAD IMPASSABLE.

&&

KC
Local storm report, Jun 23, 4:08 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      4 NW HILLSBORO          39.25N 83.65W
06/23/2017                   HIGHLAND           OH   TRAINED SPOTTER

            SR 73 IMPASSABLE JUST OUTSIDE OF HILLSBORO.

&&

HAINES
Local storm report, Jun 23, 4:27 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      5 E VERSAILLES          39.05N 85.16W
06/23/2017                   RIPLEY             IN   LAW ENFORCEMENT

            HIGH WATER REPORTED OVER SEVERAL ROADS IN RIPLEY COUNTY,
            INCLUDING U.S. 50 NEAR ELROD.

&&

KC
Local storm report, Jun 23, 4:28 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      5 WSW AURORA            39.03N 84.98W
06/23/2017                   DEARBORN           IN   LAW ENFORCEMENT

            HIGH WATER REPORTED IN NUMEROUS PLACES THROUGHOUT
            DEARBORN COUNTY. TIME ESTIMATED.

&&

KC
Local storm report, Jun 23, 4:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            ERLANGER                39.01N 84.59W
06/23/2017                   KENTON             KY   LAW ENFORCEMENT

            PONDING OF WATER REPORTED IN SEVERAL LOCATIONS IN THE
            ERLANGER AREA. TIME ESTIMATED.

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:16 AM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren119 min
Jun 23, 9:54 AM EDTAreal Flood AdvisoryILNClark, Greene, Madison96 min
Jun 23, 10:07 AM EDTAreal Flood AdvisoryILNDarke83 min
Jun 23, 10:34 AM EDTAreal Flood AdvisoryILNChampaign, Delaware, Hardin, Logan, Miami, Shelby and 1 more3 hr
Jun 23, 10:38 AM EDTAreal Flood AdvisoryILNAuglaize, Darke, Mercer, Shelby2 hr
Jun 23, 11:04 AM EDTFlash Flood WarningILNDelaware, Hardin, Logan, Union3 hr
Jun 23, 11:28 AM EDTSpecial Weather StatementILNMiami, Shelby32 min
Jun 23, 11:36 AM EDTAreal Flood AdvisoryILNDarke, Preble3 hr
Jun 23, 12:25 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Darke, Miami, Montgomery4 hr
Jun 23, 12:43 PM EDTFlash Flood WarningILNDarke, Miami, Montgomery, Preble3 hr
Jun 23, 1:30 PM EDTSpecial Weather StatementILNRoss30 min
Jun 23, 1:38 PM EDTAreal Flood WarningILNHardin, Logan, Union6 hr
Jun 23, 1:47 PM EDTAreal Flood AdvisoryILNClermont, Hamilton, Warren118 min
Jun 23, 2:02 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland, Pickaway, Ross118 min
Jun 23, 2:08 PM EDTSpecial Weather StatementILNFairfield, Hocking, Licking37 min
Jun 23, 2:21 PM EDTAreal Flood WarningILNDarke, Miami16 hr
Jun 23, 3:27 PM EDTFlash Flood WarningILNBrown, Clinton, Fayette, Highland, Ross3 hr
Jun 23, 3:35 PM EDTFlash Flood WarningILNClermont, Hamilton, Warren3 hr
Jun 23, 3:47 PM EDTAreal Flood AdvisoryILNHocking, Pickaway, Pike, Ross118 min
Jun 23, 3:55 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Highland, Pike, Ross3 hr
Jun 23, 4:57 PM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
Jun 23, 5:11 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Pike, Scioto8 hr
Jun 23, 5:21 PM EDTFlash Flood WarningILNAdams, Brown, Clermont, Pike, Scioto3 hr
Jun 23, 6:03 PM EDTAreal Flood WarningILNBrown, Clermont, Clinton, Hamilton, Highland, Ross7 hr
Jun 23, 6:10 PM EDTAreal Flood AdvisoryILNAdams, Brown, Scioto3 hr
Jun 23, 6:17 PM EDTFlash Flood WarningILNAdams, Brown, Scioto3 hr
Jun 23, 7:12 PM EDTFlash Flood WarningILNAdams5 hr
Jun 23, 7:26 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Highland, Pike, Ross5 hr
Jun 23, 7:49 PM EDTFlash Flood WarningILNScioto3 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.